Opportunistic Invasive Cutaneous Fungal Infections Associated with Administration of Cyclosporine to Dogs with Immune‐mediated Disease
- Additional Document Info
- View All
BACKGROUND: Opportunistic invasive fungal infections (OIFIs) occur in dogs administered immunosuppressive medications. However, the epidemiology of OIFIs among dogs undergoing immunosuppressive treatment is poorly understood. The aims of this study were to (1) estimate the incidence of OIFIs among dogs diagnosed with certain immune-mediated diseases and treated with immunosuppressive drugs, and (2) determine if administration of particular drug(s) was a risk factor for OIFIs. HYPOTHESIS: Dogs receiving cyclosporine treatment (alone or as part of a multidrug protocol) are at higher risk of developing OIFIs. ANIMALS: One hundred and thirteen client-owned dogs diagnosed with select immune-mediated diseases: 42 with IMHA, 29 with ITP, 34 with IMPA, and 8 with Evans syndrome. METHODS: Retrospective cohort study. Medical records of dogs presenting to the Texas A&M University, Veterinary Medical Teaching Hospital between January 2008 and December 2015, and treated for 1 or more of IMHA, IMPA, ITP, or Evans syndrome were retrospectively reviewed. Dogs that did not develop an OIFI were excluded if they died, were euthanized, or were lost to follow-up within 120 days of initiation of immunosuppressive treatment. RESULTS: Fifteen dogs of 113 (13%) were diagnosed with an OIFI based on 1 or more of cytology, culture, or histopathology. The odds of developing an OIFI were greater among dogs that were treated with cyclosporine (OR = 7.1, P = 0.017; 95% CI, 1.5-34.4) and among male dogs (OR = 5.1, P = 0.018; 95% CI, 1.4-17.9). CONCLUSIONS AND CLINICAL IMPORTANCE: OIFIs were significantly more likely in male dogs and those receiving cyclosporine. It is important to consider OIFIs as a potential complication of immunosuppressive treatment, particularly cyclosporine.
author list (cited authors)
McAtee, B. B., Cummings, K. J., Cook, A. K., Lidbury, J. A., Heseltine, J. C., & Willard, M. D.